Alert archive / Nebraska / Tornado Warnings in 2008

Tornado Warning 60, NWS Goodland, KS

June 4, 2008Dundy County, Hitchcock County, Nebraska; Yuma County, Colorado

NWS Goodland, KS issued this tornado warning at Jun 4, 2008, 6:42 PM MDT for Dundy County, Hitchcock County, Nebraska; Yuma County, Colorado. It was in force for 63 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2008, 6:42 PM MDT (00:42 UTC)
Expired
Jun 4, 2008, 7:45 PM MDT
In force
63 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

Counties Yuma County, CO, Dundy County, NE, Hitchcock County, NE

The radar

The Goodland radar (KGLD), 105 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 6:51 PM MDTTSTM WND GST 604 N Laird, CO
Jun 4, 6:51 PM MDTNON-TSTM WND GST 604 N Laird, CO
Jun 4, 7:00 PM MDTHAIL 1.7519 N Benkelman, NEHAIL IS COVERING GROUND.
Jun 4, 7:00 PM MDTHAIL 1.7520 N Benkelman, NEHAIL IS COVERING GROUND.
Jun 4, 7:26 PM MDTHAIL 2.516 N Benkelman, NEHAIL BROKE WINDSHIELD.
Jun 4, 7:44 PM MDTHAIL 16 Nnw Parks, NEHAIL FOR FOUR MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 12:42 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2008-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 709 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2008-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
709 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1208 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.3
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGLD 050043
TORGLD
COC125-NEC057-087-050145-
/O.NEW.KGLD.TO.W.0060.080605T0042Z-080605T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
642 PM MDT WED JUN 4 2008

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN YUMA COUNTY IN NORTHEAST COLORADO...
  DUNDY COUNTY IN SOUTHWEST NEBRASKA...
  NORTHWESTERN HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 745 PM MDT/845 PM CDT/

* AT 640 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 9 MILES EAST OF
  ALVIN...MOVING EAST AT 44 MPH.

* THE TORNADO WILL BE NEAR...
  RURAL NORTHERN DUNDY COUNTY AROUND 700 PM MDT
  RURAL NORTHEASTERN DUNDY COUNTY AROUND 710 PM MDT
  RURAL NORTHWESTERN HITCHCOCK COUNTY AROUND 820 PM CDT

THIS INCLUDES HIGHWAY 34 BETWEEN MILE MARKERS 39 AND 48.

THIS WARNING REPLACES THE TORNADO WARNING PREVIOUSLY IN EFFECT FOR 
THE AREA.

A TORNADO WARNING MEANS THAT A TORNADO HAS BEEN OBSERVED OR INDICATED
BY RADAR. IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER IN A
SMALL INTERIOR ROOM ON THE LOWEST FLOOR AND COVER UP.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT WEDNESDAY
EVENING/900 PM CDT WEDNESDAY EVENING/ FOR NORTHEASTERN COLORADO AND
NORTHWEST KANSAS AND SOUTHWEST NEBRASKA.

LAT...LON 4035 10203 4034 10117 4012 10125 4011 10216
      4041 10228 4044 10204
TIME...MOT...LOC 0042Z 260DEG 38KT 4028 10189

$$

JRM
1 follow-up statement
000 
WWUS53 KGLD 050052
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
651 PM MDT WED JUN 4 2008

COC125-050101-
/O.CAN.KGLD.TO.W.0060.000000T0000Z-080605T0145Z/
YUMA CO-
651 PM MDT WED JUN 4 2008

...THE TORNADO WARNING FOR EXTREME EAST CENTRAL YUMA COUNTY IS
CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS MOVED OUT OF YUMA COUNTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT WEDNESDAY EVENING
FOR NORTHEASTERN COLORADO AND NORTHWEST KANSAS AND SOUTHWEST
NEBRASKA.

LAT...LON 4034 10117 4027 10120 4016 10124 4015 10125
      4012 10125 4011 10205 4035 10203
TIME...MOT...LOC 0051Z 260DEG 38KT 4029 10177

$$

NEC057-087-050145-
/O.CON.KGLD.TO.W.0060.000000T0000Z-080605T0145Z/
DUNDY NE-HITCHCOCK NE-
651 PM MDT WED JUN 4 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM MDT/845 PM CDT/
FOR NORTHWESTERN HITCHCOCK AND NORTHERN DUNDY COUNTIES...

AT 649 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED OVER NORTH CENTRAL 
DUNDY COUNTY...OR 15 MILES EAST OF ALVIN...MOVING EAST AT 44 MPH. 
THIS STORM HAS A HISTORY OF PRODUCING TORNADOES.

THE TORNADO WILL BE NEAR...
  RURAL NORTHEASTERN DUNDY COUNTY AROUND 710 PM MDT...
  RURAL NORTHWESTERN HITCHCOCK COUNTY AROUND 820 PM CDT...

THIS INCLUDES HIGHWAY 34 BETWEEN MILE MARKERS 41 AND 47.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
TENNIS BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT WEDNESDAY
EVENING/900 PM CDT WEDNESDAY EVENING/ FOR NORTHEASTERN COLORADO AND
NORTHWEST KANSAS AND SOUTHWEST NEBRASKA.

LAT...LON 4034 10117 4027 10120 4016 10124 4015 10125
      4012 10125 4011 10205 4035 10203
TIME...MOT...LOC 0051Z 260DEG 38KT 4029 10177

$$

JRM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 4, 2:00 PM MDT, 4 hours 42 minutes earlier.

Area forecast discussion, Jun 4, 2:00 PM MDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT WED JUN 4 2008

.DISCUSSION...FORECAST CONCERNS ARE PRECIPITATION AMOUNTS AND
AREAL COVERAGE ALONG WITH TEMPERATURES THROUGH THURSDAY NIGHT.

AN UPPER LEVEL LOW CURRENTLY MOVING INTO CENTRAL NEVADA WILL MOVE
INTO THE FOUR CORNERS REGION BY 12Z THURSDAY THEN LIFT NORTHEAST
INTO THE TRI-STATE AREA BY 00Z FRIDAY LIFTING NORTHEAST INTO
MINNESOTA BY 00Z SATURDAY. FROM 00Z SATURDAY THROUGH 00Z SUNDAY
ANOTHER UPPER LOW WILL SPIN OVER THE PACIFIC NORTHWEST AREA WITH
SOUTHWEST FLOW ACROSS OUR AREA.

DEEPEST MOISTURE AND BETTER JET DYNAMICS WILL CONTINUE TO FAVOR
THE NORTHWEST/WEST AND NORTHERN PORTIONS OF THE AREA FOR
PRECIPITATION WITH MUCH LESSER AMOUNTS ACROSS THE FAR
EAST/SOUTHEAST. THIS IS GENERALLY HOW THE POP/WX/QPF ORIENTATION
IS AT PRESENT TIME AND ONLY MINOR ADJUSTMENTS NEED TO BE MADE.
PRECIPITATION CHANCES WILL END BY OR SHORTLY AFTER MIDNIGHT
THURSDAY NIGHT AS THE UPPER LOW AND TROUGH LIFTS OUT OF THE AREA.

TEMPERATURES THURSDAY WILL BE DIFFICULT GIVEN DIFFERENCES IN THE
SPEED OF THE FRONT...GENERALLY COOLEST IN THE WEST AND WARMEST IN
THE EAST. TEMPERATURES REBOUND INTO THE 80S ON THURSDAY WITH
PLENTY OF SUNSHINE AS SUBSIDENCE BEHIND THE LOW IS PREVALENT. FOR
SATURDAY ITS NOT LOOKING AS HOT AS PREVIOUSLY EXPECTED WITH LOW
TO MID 80S ACROSS THE NORTH AND LOW/MID 90S ACROSS THE FAR SOUTH.

IN THE EXTENDED PERIODS (SUNDAY-WEDNESDAY)...LOTS OF DISCREPANCY
IN THE HANDLING OF BOTH UPPER AND LOW LEVEL WEATHER FEATURES.
THERE ARE VERY LARGE DISCREPANCIES IN 850 TEMPERATURES BY SOME 30
DEGREES BETWEEN THE GFS/ECMWF. GIVEN SUCH A LARGE DEGREE OF
DISCREPANCY AND CURRENT MODERATE RISK/TORNADO WATCH OVER THE AREA
HAVE USED HPC GUIDANCE FOR EXTENDED GRIDS.

DDT

&&

.AVIATION...
CONVECTIVE CHANCES ARE THE MAIN FORECAST PROBLEMS FOR
THE 18Z KMCK/KGLD TAFS. WILL DELAY THE ONSET OF CONVECTION AT
KMCK TIL 02Z WITH A SLIGHTLY EARLIER START TIME AT KGLD. COLD
FRONT WILL MOVE THROUGH THE TAF SITES DURING THE NIGHT. SOME
MODELS ARE BRINGING LIFR CONDITIONS AFTER THE FRONT PASSES...BUT
WILL NOT BRING THE CEILINGS THAT LOW.

MENTZER

&&

.HYDROLOGY...

FLASH FLOOD WATCH IN EFFECT FOR
DECATUR...NORTON...SHERIDAN...GRAHAM AND GOVE COUNTIES OF KANSAS
AS WELL AS HITCHCOCK AND RED WILLOW COUNTIES OF NEBRASKA THROUGH
12Z THURSDAY.

UPPER FLOW AND MOISTURE AND LIFT WILL FAVOR QPF AMOUNTS GENERALLY
ALONG AND NORTH OF THE INTERSTATE WITH HIGHEST AMOUNTS GENERALLY
ALONG AND NORTH OF HIGHWAY 36 NEAR THE KS/NE BORDER. NOT REAL
CONFIDENT ABOUT GOVE COUNTY KANSAS BUT GIVEN RATHER LOW FFG IT HAS
BEEN ADDED TO THE WATCH.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH FROM 5 PM CDT THIS AFTERNOON THROUGH THURSDAY
     MORNING FOR KSZ003-004-015-016-029.

NE...FLASH FLOOD WATCH FROM 5 PM CDT THIS AFTERNOON THROUGH THURSDAY
     MORNING FOR NEZ080-081.

CO...NONE.
&&

WFO GOODLAND
Hazardous weather outlook, Jun 4, 10:01 AM MDT, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1001 AM MDT WED JUN 4 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051515-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1001 AM MDT WED JUN 4 2008 /1101 AM CDT WED JUN 4 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SEVERE WEATHER...INCLUDING THE POTENTIAL FOR TORNADOES...WILL
OCCUR THIS AFTERNOON AND EVENING. LOW PRESSURE WILL STRENGTHEN
OVER SOUTHEAST COLORADO THIS AFTERNOON...AND A WARM FRONT WILL
EXTEND FROM SOUTHEAST COLORADO TO CENTRAL NEBRASKA BY THIS
EVENING. THE AIR MASS OVER THE TRI-STATE AREA WILL BE MOIST AND
UNSTABLE.

THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON MAINLY OVER EASTERN
COLORADO. THE STORMS WILL MOVE INTO WESTERN KANSAS AND SOUTHWEST
NEBRASKA LATE THIS AFTERNOON AND EVENING. ALL OF THE STORMS HAVE
THE POTENTIAL FOR PRODUCING DAMAGING WINDS AND LARGE HAIL...BUT THE
GREATEST THREAT OF SEVERE WEATHER WILL BE NORTH OF INTERSTATE 70.
THERE IS ALSO A CHANCE FOR TORNADOES...WITH THE GREATEST THREAT
AREA NORTHEAST OF A LINE FROM TRENTON NEBRASKA TO HOXIE KANSAS.

HEAVY RAIN IS ALSO POSSIBLE...AND A FLASH FLOOD WATCH HAS BEEN
ISSUED FOR PARTS OF SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE AGAIN ACROSS THE TRI-STATE AREA ON
THURSDAY. ALTHOUGH INSTABILITY WILL BE LIMITED...A FEW STORMS MAY
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THURSDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED.

MENTZER

In the hours before

Local storm report, Jun 4, 6:14 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
614 PM MDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     HAIL             8 ENE YUMA              40.17N 102.58W
06/04/2008  E1.75 INCH       YUMA               CO   TRAINED SPOTTER

&&

HENDERSON
Local storm report, Jun 4, 6:15 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
615 PM MDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HAIL             6 N WRAY                40.17N 102.23W
06/04/2008  E1.00 INCH       YUMA               CO   PUBLIC

&&

BLM
Local storm report, Jun 4, 6:16 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
616 PM MDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     TSTM WND GST     6 N WRAY                40.17N 102.23W
06/04/2008  E60 MPH          YUMA               CO   PUBLIC

&&

BLM
Local storm report, Jun 4, 6:18 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
618 PM MDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             14 N WRAY               40.28N 102.23W
06/04/2008  E1.75 INCH       YUMA               CO   PUBLIC

&&

BLM
Local storm report, Jun 4, 6:38 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
638 PM MDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HAIL             1 NE ALVIN              40.32N 102.06W
06/04/2008  E0.75 INCH       YUMA               CO   TRAINED SPOTTER

&&

BLM
Local storm report, Jun 4, 6:41 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
641 PM MDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             YUMA                    40.12N 102.72W
06/04/2008  U0.25 INCH       YUMA               CO   EMERGENCY MNGR

            HAIL COVERED THE GROUND UP TO A DEPTH OF ONE FOOT

&&

BLM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:00 PM MDTSevere Thunderstorm WarningGLDDundy47 min
Jun 4, 7:42 PM MDTSevere Thunderstorm WarningGLDDundy, Hitchcock63 min
Jun 4, 8:04 PM MDTTornado WarningGLDHitchcock38 min
Jun 4, 8:39 PM MDTSevere Thunderstorm WarningGLDHitchcock, Red Willow66 min
Jun 5, 1:00 AM MDTFlash Flood WatchGLDDundy22 hr
Jun 5, 4:02 AM MDTSevere Thunderstorm WarningGLDDundy58 min
Jun 5, 4:53 AM MDTSevere Thunderstorm WarningGLDDundy67 min
Jun 5, 11:43 AM MDTFlash Flood WarningGLDDundy3 hr
Jun 5, 2:01 PM MDTTornado WarningGLDRed Willow44 min
Jun 5, 2:13 PM MDTSevere Thunderstorm WarningGLDDundy, Hitchcock35 min
Jun 5, 2:47 PM MDTTornado WarningGLDRed Willow14 min
Jun 4, 8:13 PM MDTFlash Flood WarningGLDYuma6 hr
Jun 5, 1:59 AM MDTAreal Flood WarningGLDYuma12 hr
Jun 5, 3:29 AM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma61 min
Jun 5, 3:41 AM MDTSevere Thunderstorm WarningGLDCheyenne64 min
Jun 5, 4:38 AM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson67 min
Jun 5, 5:17 AM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson, Yuma58 min
Jun 5, 6:09 AM MDTSevere Thunderstorm WarningGLDKit Carson66 min
Jun 5, 8:20 AM MDTTornado WarningGLDCheyenne, Kit Carson23 min
Jun 5, 10:31 AM MDTSevere Thunderstorm WarningGLDCheyenne59 min
Jun 5, 11:28 AM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson62 min
Jun 5, 12:08 PM MDTSevere Thunderstorm WarningGLDKit Carson67 min
Jun 5, 12:26 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma64 min
Jun 5, 2:34 PM MDTFlash Flood WarningGLDYuma3 hr
Jun 5, 4:48 PM MDTFlash Flood WarningGLDYuma6 hr

Nearby

Tornado Warnings in Nebraska, 2008Tornado Warnings in Colorado, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.